Connecticut, 2002

Rip Current in Connecticut, October 19, 2002

October 19, 2002 · NWS OKX · 1 event in 1 county or zone

As a cold front pushed east toward a relatively strong high pressure system, southwest surface winds rapidly increased and seas quickly built during Saturday morning, October 19th. The Automated Surface Observing System at Sikorsky Airport in Bridgeport measured sustained wind speeds around 20 knots with gusts to 28 knots between 8 am and noon, when the marine accident occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front pushed east toward a relatively strong high pressure system, southwest surface winds rapidly increased and seas quickly built during Saturday morning, October 19th. The Automated Surface Observing System at Sikorsky Airport in Bridgeport measured sustained wind speeds around 20 knots with gusts to 28 knots between 8 am and noon, when the marine accident occurred. The wind system on Buoy 44025, located about 20 miles south of Fire Island Inlet, measured southwest winds that increased to 25 to 30 knots by noon with a significant wave height of 6 feet.Increasing winds and building seas caused an 11 foot motorized fiberglass fishing boat to capsize in Long Island Sound near Milford Connecticut. Bodies of 2 male fishermen were found around noon in the area of 18 Field Court and 75 Melba Street in ankle deep water. These 2 streets were within 10 blocks of each other. A preliminary investigation revealed the steel lead on the fishing line became entangled in the propeller, which knocked out the boat's motor. High winds and choppy seas forced the "boat to spin around and capsize."

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 19, 9:30 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 19, 9:30 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1030 AM EDT SAT OCT 19 2002

I/LL UPDATE THE ZONES FOR THIS AFTN. WILL GO WITH LIKELY POPS FOR
THIS AFTN ACRS EXTREME NW ZONES BASED ON RADAR. UPPED POPS IN SOME
OTHER ZONES TO HIGH CHC. CLDS ARE OVERSPREADING THE AREA SO I/LL
FCST MOSTLY CLDY IN ALL ZONES. I ADDED POPS IN FOR ERN LI/CT BASED
ON AVN MOS GUID. I CONTINUED POPS INTO EARLY THIS EVE IN MOST ZONES
TO ACCT FOR ANY LINGERING RW- RIGHT ALONG THE FRONT. NO CHANGES TO
OTHER PDS.

MARINE...STRONG SCA ALREADY UP.

******PREVIOUS DISCUSSION FROM 210 AM SAT OCT 19*************
MODELS IN GOOD AGREEMENT. CLOUDS BEGINNING TO ENTER LOCAL AREA EARLY
THIS MORNING WELL IN ADVANCE OF APPROACHING LOW PRESSURE SYSTEM.
SURFACE LOW WILL PASS TO OUR NORTH LATE THIS AFTERNOON DRAGGING ITS
ASSOCIATED COLD FRONT ACROSS THE FORECAST AREA AROUND MIDNIGHT.
UPPER DYNAMICS ARE WELL NORTH WITH LOW. EXPECTED SOME SHOWERS.
HOWEVER...MODELS AGREE TO DRY SYSTEM OUT AS IT HEADS EASTWARD. THUS
WILL ONLY KEEP POPS IN FOR TODAY PERIOD AHEAD OF FRONT...BUT WILL
DROP MENTION FOR EASTERN LONG ISLAND. BEST CHANCE WILL BE ACROSS
NORTHWEST ZONES. WILL DROP MENTION FOR THIS EVENING ALL ZONES AND
BRING FRONT THROUGH DRY.

WILL GET WINDY THIS AFTERNOON AS PRESSURE GRADIENT TIGHTENS AHEAD OF
THE COLD FRONT. WINDS GUSTS OF 30 TO 35 MPH POSSIBLE THIS AFTERNOON.

THE COLD FRONT STALLS ACROSS MID ATLANTIC REGION (DELMARVA) SUNDAY.
WEAK LOW FORMS OVER SOUTHEASTERN STATES. MODELS VARY SOME IN
POSITION OF WEAK LOW AS IT HEADS TO THE COAST AND WITH THE QPF
FIELD. AT NORTH END OF AREAL EXTENT OF QPF...ETA BRINGS RAIN JUST TO
FORECAST AREA AND GFS BRINGS 0.01 OVER FORECAST AREA MONDAY WITH
0.10 JUST TO US. GFS QPF FIELD SEEMS TO EXTEND TO FAR NORTH BASED ON
MOISTURE FIELDS AT 700 AND 850 MB. WILL CONTINUE TO KEEP RAIN OUT OF
FORECAST.

LOOKS DRY THROUGH REST OF FORECAST PERIOD AND CHILLY AS HIGH
PRESSURE FROM CANADA BUILDS SOUTH INTO NORTHERN PLAINS AND EXTENDS
EASTWARD TO EAST COAST.

MARINE...WILL RAISE SMALL CRAFT ADVISORY FOR ALL WATERS AS SOUTHWEST
FLOW INCREASES AHEAD OF APPROACHING COLD FRONT. BELIEVE WILL GET
OCCASIONAL GUSTS TO GALE FORCE...BUT NOT FREQUENT FOR GALE WARNING.
IT IS DIFFICULT TO BRING STRONGER WINDS ALOFT DOWN TO SURFACE IN
WARM AIR ADVECTION.
********************END OF PREVIOUS DISCUSSION*******************

CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS
         (ANZ355-353-350-335-330-338).

EKH
Hazardous weather outlook, Oct 19, 4:27 AM EST, 6 hours 28 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
527 AM EDT SAT OCT 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...

IT WILL BECOME WINDY TODAY AS SOUTHWEST WINDS AHEAD OF THE
APPROACHING COLD FRONT INCREASE. SUSTAINED WIND OF 15 TO 25 MPH
ARE EXPECTED WITH GUSTS OF 30 TO 35 MPH ARE POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, New Haven

When
October 19, 10:55 AM EST
Where
New Haven County, Milford
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, New Haven2002-10-19MaleBoatDirect
Rip Current, New Haven2002-10-19MaleBoatDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318530.